Alert archive / Tennessee / Tornado Warnings in 2008

Tornado Warning 53, NWS Nashville, TN

May 8, 2008Giles County, Lawrence County, Tennessee

NWS Nashville, TN issued this tornado warning at May 8, 2008, 12:59 PM CDT for Giles County, Lawrence County, Tennessee. It was in force for 31 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
May 8, 2008, 12:59 PM CDT (17:59 UTC)
Expired
May 8, 2008, 1:30 PM CDT
In force
31 min
Issued by
NWS Nashville, TN
Area
Storm-based polygon

Counties Giles County, TN, Lawrence County, TN

The radar

The Northeast Alabama radar (KHTX), 108 km from the middle of the area, began a volume at 18:02 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this tornado warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 6.0 hours before the alert went out and 100 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2008-05-08Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2008-05-08The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 97 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1859 m above ground
0-6 km bulk shear
51 kt
0-1 km storm-relative helicity
97 m²/s²
0-3 km storm-relative helicity
170 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WFUS54 KOHX 081759
TOROHX
TNC055-099-081830-
/O.NEW.KOHX.TO.W.0053.080508T1759Z-080508T1830Z/

BULLETIN - EAS ACTIVATION REQUESTED
TORNADO WARNING
NATIONAL WEATHER SERVICE NASHVILLE TN
1259 PM CDT THU MAY 8 2008

THE NATIONAL WEATHER SERVICE IN NASHVILLE HAS ISSUED A

* TORNADO WARNING FOR...
  GILES COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF PULASKI...
  EASTERN LAWRENCE COUNTY IN TENNESSEE...
  THIS INCLUDES THE CITY OF LAWRENCEBURG...

* UNTIL 130 PM CDT

* AT 1259 PM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING A TORNADO NEAR
  LAWRENCEBURG...MOVING NORTHEAST AT 45 MPH.

* THE TORNADO WILL BE NEAR...
  9 MILES NORTHWEST OF PULASKI BY 110 PM CDT...

WHEN A TORNADO WARNING IS ISSUED BASED ON DOPPLER RADAR...IT MEANS
THAT STRONG ROTATION HAS BEEN DETECTED IN THE STORM. A TORNADO MAY
ALREADY BE ON THE GROUND...OR IS EXPECTED TO DEVELOP SHORTLY. IF YOU
ARE IN THE PATH OF THIS DANGEROUS STORM...MOVE INDOORS AND TO THE
LOWEST LEVEL OF THE BUILDING. STAY AWAY FROM WINDOWS. IF DRIVING...DO
NOT SEEK SHELTER UNDER A HIGHWAY OVERPASS.

LAT...LON 3537 8738 3545 8728 3544 8716 3546 8715
      3546 8708 3543 8700 3533 8691 3513 8683
      3509 8731
TIME...MOT...LOC 1759Z 240DEG 39KT 3524 8725

$$

07
1 follow-up statement
000 
WWUS54 KOHX 081811
SVSOHX

SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
110 PM CDT THU MAY 8 2008

TNC055-099-081830-
/O.CON.KOHX.TO.W.0053.000000T0000Z-080508T1830Z/
LAWRENCE TN-GILES TN-
110 PM CDT THU MAY 8 2008

...A TORNADO WARNING REMAINS IN EFFECT UNTIL 130 PM CDT FOR GILES AND
EASTERN LAWRENCE COUNTIES...

AT 105 PM CDT...TRAINED WEATHER SPOTTERS REPORTED A WALL CLOUD JUST 
EAST OF LARENCEBURG. THE STORM IS MOVING NORTHEAST AT 45 MPH.

THE TORNADO WILL BE NEAR...
  LYNNVILLE BY 120 PM CDT...

IF YOU ARE IN THE PATH OF THIS STORM, YOU ARE URGED TO TAKE SHELTER 
IMMEDIATELY.

LAT...LON 3537 8738 3545 8728 3544 8716 3546 8715
      3546 8708 3543 8700 3533 8691 3513 8683
      3509 8731
TIME...MOT...LOC 1810Z 240DEG 39KT 3530 8712

$$

ROSE

What forecasters said that day

The local office's own words before this tornado warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Nashville, TN wrote its last area forecast discussion before this tornado warning went out at May 8, 8:56 AM CDT, 4 hours 3 minutes earlier.

Area forecast discussion, May 8, 8:56 AM CDT, 4 hours 3 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE NASHVILLE TN
856 AM CDT THU MAY 8 2008

.DISCUSSION...
LARGE AREA OF PRECIPITATION JUST NOW MOVING ACROSS THE TN RIVER.
SOME SCT ACTIVITY ALSO ONGOING ACROSS THE EASTERN MID STATE. SO
FAR...THE BULK OF THE SEVERE IS TO OUR SW. THE BETTER SFC
INSTABILITIES
AND STRONGEST LOW LEVEL FORCING WILL REMAIN TO OUR SOUTH THROUGH
TODAY. WILL THEREFORE CONTINUE TO REFRAIN FROM MENTIONING SEVERE IN
ANY OF THE ZONES FOR TODAY.

AT ANY RATE...SHOWERS AND TSTMS TO OVERSPREAD THE AREA. THIS IS
DEPICTED WELL IN THE CURRENT ZONES.

ONLY CHANGE WILL BE TO LOWER TEMPS 1 CAT. BIG MASS OF RAIN ON THE
WAY AND THE TIME HEIGHT PROFILES SUGGESTS THAT THE DEEPER MOISTURE
WILL CONTINUE THIS AFTERNOON. FURTHERMORE...18Z PROGS AVG AROUND 68
DEGREES FOR BNA AT 18Z. OTW...WINDS LOOK OK. SHOULD SEE THE 10-15
PAN OUT AS GRADIENT STRENGTHENS SOME BY AFTERNOON.

&&

.OHX WATCHES/WARNINGS/ADVISORIES...NONE.

&&

21
Hazardous weather outlook, May 8, 11:25 AM CDT, 1 hour 34 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE NASHVILLE TN
1125 AM CDT THU MAY 8 2008

TNZ005>011-022>034-056>066-075-077>080-093>095-091030-
STEWART-MONTGOMERY-ROBERTSON-SUMNER-MACON-CLAY-PICKETT-BENTON-
HOUSTON-HUMPHREYS-DICKSON-CHEATHAM-DAVIDSON-WILSON-TROUSDALE-
SMITH-JACKSON-PUTNAM-OVERTON-FENTRESS-PERRY-HICKMAN-LEWIS-
WILLIAMSON-MAURY-MARSHALL-RUTHERFORD-CANNON-DEKALB-WHITE-
CUMBERLAND-BEDFORD-COFFEE-WARREN-GRUNDY-VAN BUREN-WAYNE-LAWRENCE-
GILES-
1125 AM CDT THU MAY 8 2008

THIS HAZARDOUS WEATHER OUTLOOK IS FOR MIDDLE TENNESSEE.

.DAY ONE...TODAY AND TONIGHT

A LOW PRESSURE SYSTEM AND COLD FRONT WILL MOVE ACROSS THE REGION.
AS DAYTIME HEATING DESTABILIZES THE ATMOSPHERE...A SLIGHT RISK
FOR SEVERE WEATHER WILL DEVELOP. DAMAGING WINDS WILL BE THE MAIN
THREAT BUT ISOLATED TORNADOES ARE POSSIBLE. THE SOUTH HALF OF THE
MID STATE WILL HAVE THE GREATEST POTENTIAL FOR SEVERE WEATHER...
LASTING THROUGH THE EARLY EVENING.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH WEDNESDAY

A WEAK FRONT AND LINGERING INSTABILITY WILL BRING A RISK FOR
ISOLATED SEVERE STORMS ON FRIDAY. LOCALIZED DAMAGING WINDS AND
LARGE HAIL WILL BE POSSIBLE.

ANOTHER LOW PRESSURE SYSTEM AND COLD FRONT WILL APPROACH THE REGION
SATURDAY NIGHT AND SUNDAY. SEVERE THUNDERSTORMS WITH LARGE HAIL
AND DAMAGING WINDS WILL BE POSSIBLE.

.SPOTTER INFORMATION STATEMENT...

SPOTTER AND EMERGENCY MANAGER ACTIVATION MAY BE NEEDED TODAY AND
AGAIN SATURDAY NIGHT AND SUNDAY.

07

In the hours before

Special weather statement, May 8, 10:24 AM CDT, 2 hours 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1024 AM CDT THU MAY 8 2008

TNZ056>058-060-061-075-077-079-093>095-081700-
PERRY-HICKMAN-LEWIS-MAURY-MARSHALL-BEDFORD-COFFEE-GRUNDY-WAYNE-
LAWRENCE-GILES-
INCLUDING THE CITIES OF...LINDEN...LOBELVILLE...CENTERVILLE...
HOHENWALD...COLUMBIA...LEWISBURG...SHELBYVILLE...TULLAHOMA...
MANCHESTER...TRACY CITY...ALTAMONT...COALMONT...WAYNESBORO...
LAWRENCEBURG...PULASKI
1024 AM CDT THU MAY 8 2008

STRONG THUNDERSTORMS WILL MOVE ACROSS SOUTHERN MIDDLE TENNESSEE
INCLUDING THE CUMBERLAND PLATEAU THROUGH NOON. THESE STORMS MAY
PRODUCE PEA TO MARBLE SIZED HAIL AND WIND GUSTS TO 4O MPH. THERE
IS A SLIGHT RISK OF THUNDERSTORMS REACHING SEVERE LIMITS THUS
WARNINGS MAY NEED TO BE ISSUED.
Special weather statement, May 8, 11:45 AM CDT, 1 hour 14 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE NASHVILLE TN
1145 AM CDT THU MAY 8 2008

TNZ093>095-081745-
GILES-LAWRENCE-WAYNE-
1145 AM CDT THU MAY 8 2008

...A STRONG THUNDERSTORM WAS AFFECTING GILES...LAWRENCE AND WAYNE
COUNTIES...

AT 1138 AM CDT...NATIONAL WEATHER SERVICE DOPPLER RADAR WAS TRACKING
A STRONG THUNDERSTORM NEAR COLLINWOOD...OR 13 MILES SOUTH OF
WAYNESBORO...MOVING EAST AT 35 MPH.

THIS STORM WILL BE NEAR...
  LAWRENCEBURG BY 1220 PM CDT.
  5 MILES NORTH OF PULASKI BY 1235 PM CDT.

SMALL HAIL...AND WINDS 30 TO 40 MPH ARE EXPECTED WITH THIS STORM.

07
Local storm report, May 8, 12:55 PM CDT, 4 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE NASHVILLE TN
1255 PM CDT THU MAY 08 2008

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

1240 PM     TSTM WND DMG     1 NW LORETTO            35.09N 87.45W
05/08/2008                   LAWRENCE           TN   EMERGENCY MNGR

            STRUCTURAL DAMAGE

&&

ROSE

The office that day

Everything else NWS Nashville, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 8, 12:29 PM CDTTornado WarningOHXLawrence, Wayne31 min
May 8, 1:12 PM CDTTornado WarningOHXGiles33 min
May 8, 1:26 PM CDTSevere Thunderstorm WarningOHXGiles, Marshall, Maury34 min
May 8, 1:42 PM CDTTornado WarningOHXGiles21 min

Nearby

Tornado Warnings in Tennessee, 2008Every tornado warning in 2008Tornadoes in 2008

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.